Migraine - Verapamil?

Does anyone else get migraines/headache as a side effect of verapamil (Isoptin) my headaches seem to be more severe since going back on Isoptin, i flagged this with my Cardiologist and Neurologist but both were rather dismissive. Cardiologist changed my meds by reducing my amiodarone and adding back in Verapamil in March last year and since then i have had almost daily migraine. I have been on Botox for migraine since 2015 but this has now no effect. Whilst my heart numbes seem good at the moment  the headaches now seem to be a big problem! 

I have also had SON & GON nerve blocks and radiofrequency  pulsing with minimal relief... 

Thoughts anyone? 


5 Comments

I would respectfully ask if you could stop Verapamil to see whether your symptoms ease

by Gemita - 2021-02-15 06:07:04

Beattie, firstly if your migraines worsened suddenly after lowering of Amiodarone dose and re-introduction of Verapamil, then either med could potentially be a cause.  I note however that Verapamil is often used effectively for migraine treatment.

Personally I would ask to stop Verapamil first and see whether your "daily" symptoms reduce, if this is safe for you to do?  This would seem to be the easiest first step.  I see though that you have been a migraine sufferer since 2015, so well before you restarted Verapamil last March.

Although Amiodarone is an effective med to treat arrhythmias, it can cause long term problems, so I wouldn’t want to stay on it for too long. 

I see you have had nerve blocks.  Have you tried Pizotifen for your migraine, if it is safe for you to take?   My neurologist recommended it and it worked well for me but it does increase appetite unfortunately.

Finally and importantly have a look at your lifestyle.  Are you drinking enough fluids?  Dehydration was often a trigger for me as well as even small amounts of red wine, high fat foods like mature cheeses, small amounts of chocolate, processed meats high in nitrates.  

I hope you get some relief soon.  It was miserable when I was going through daily migraine episodes when I thought my head would split open at times, but looking back, mine were also triggered by hormonal changes due to an early menopause and the fact that I was on hormone replacement treatment which was eventually stopped.

verapamil

by Tracey_E - 2021-02-15 09:33:34

Anything is possible so I'd follow Gemita's advice and ask to stop it.

Oddly enough, verapamil can be used to treat migraines. A migraine neurogolist put my daughter on it and it helps a lot, she went from daily to infrequent migraines. She's 22, I hate the idea of her being on it long term but it's working for her. 

Verapramil

by Selwyn - 2021-02-15 10:48:04

Verapramil is a calcium channel blocker - these drugs are notorious for causing headaches ( often if you start with a very small dose and build up the dose slowly, the headaches can be minimised). It is also used to treat migraines -  I expect once the blood vessels have dilated that is that and you are unlikely to get a migraine.

If you are prone to daily migraines it is worth going to a specialising clinic.**  I would also be looking at diet, and other known triggers of migraines. There are many medications used to prevent migraine, taken on a daily basis.

Before stopping any medication discuss this with your doctor.  The golden rule is then to restart and see if there is cause and effect for the migraines.  Restart with the smallest dose possible. 

**https://www.migrainetrust.org/living-with-migraine/seeking-medical-advice/migraine-clinics/

 

Thanks!

by Beattie - 2021-02-15 17:14:20

Thanks All,

Your help is really appreciated! 

Will contact my Drs again. 

Tracey i hope your daughters headaches Improve, there are new drug trials going atm for CGRP inhibitors.. its an injection once a month which if it works is better than taking tablets every day! I have been on 2 different sorts of these of these but very expensive as not yet covered under PBS. 

I have been under a specialist migraine Neurologist in Sydney for several years. Who is running out of ideas now after trying everything in the book! Diet f benefit but i am worried my weight will go too low again  i am only 49kg now....the pain Dr suggested a Nerve Stimulator Implant (a thing a bit like a pacemaker, that you control yourself) but not sure at 34 i want two devices to deal with! 

Thanks again all! 🙂

Ameoderone

by AgentX86 - 2021-02-15 17:44:01

I know little about migraines but Gemita is right on about ameoderone. It's toxic stuff. Particularly at your age, I wouldn't want to be on it for more than a few months.

Check out te side effects on the package insert or online. Ameoderone affects every organ in the body. If you're on it long enough you WILL have some of the side effects. It's very effective but nasty stuff.

You know you're wired when...

You read consumer reports before upgrading to a new model.

Member Quotes

I am just thankful that I am alive and that even though I have this pacemaker it is not the end of the world.